Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 14, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 8, 2005, 10:25 AM EST for Edgecombe County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 8, 2005, 10:25 AM EST (15:25 UTC)
- Expired
- Mar 8, 2005, 11:00 AM EST
- In force
- 35 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Edgecombe County, NC
The radar
The Raleigh/Durham radar (KRAX), 82 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 8:35 AM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 3.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 318 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 081527
SVRRAH
NCC065-081600-
/O.NEW.KRAH.SV.W.0014.050308T1525Z-050308T1600Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1025 AM EST TUE MAR 8 2005
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 1100 AM EST
* AT 1019 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES WEST OF KINGSBORO...OR ABOUT OVER ROCKY
MOUNT. MOVING EAST AT 50 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS
OF 70 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
KINGSBORO...
LEGGETT...TARBORO...
LAWRENCE...
SPEED...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
LAT...LON 3599 7776 3587 7781 3569 7766 3585 7738
3602 7745 3612 7768
$$
231 follow-up statement
000
WWUS52 KRAH 081546
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1044 AM EST TUE MAR 8 2005
NCC065-081600-
/O.CON.KRAH.SV.W.0014.000000T0000Z-050308T1600Z/
EDGECOMBE NC-
1044 AM EST TUE MAR 8 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1100 AM EST FOR
EDGECOMBE COUNTY...
AT 1036 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 58 MPH. THIS STORM WAS LOCATED NEAR KINGSBORO...OR ABOUT 6
MILES WEST OF TARBORO...MOVING EAST AT 45 MPH. GO INSIDE A STURDY
SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS.
LAT...LON 3599 7776 3587 7781 3569 7766 3585 7738
3602 7745 3612 7768
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 3:00 AM EST, 7 hours 25 minutes earlier.
Area forecast discussion, Mar 8, 3:00 AM EST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 300 AM EST TUE MAR 8 2005 .SHORT TERM (TODAY THROUGH THURSDAY)... MAIN FORECAST CHALLENGE FIRST 12 HOURS AS STRONG COLD FRONT PROGGED TO CROSS REGION THIS MORNING. STRONG LOW LEVEL CONVERGENCE COUPLED WITH ENHANCED LIFT ALOFT AS FORECAST AREA IN LEFT EXIT REGION OF STJ AND IN THE RIGHT ENTRANCE OF POLAR JET AT 12Z SUGGEST WIDESPREAD SHOWER/ISOLATED T OVER LARGE PART OF CENTRAL NC. APPEARS THAT BACKEDGE OF RAIN SHIELD IN VICINITY OF WESTERN/SOUTHERN PIEDMONT COUNTIES BY THAT TIME. STILL SOME CONCERN FOR ISOLATED DAMAGING WIND GUSTS AS LOW LEVEL JET OF 55-60 KTS IN VICINITY. 07Z MSAS ANALYSIS HINTS AT WEAK INSTABILITY AXIS TRYING TO DEVELOP OVER SOUTHERN COASTAL PLAIN. HOWEVER APPEARS THAT CONVECTION HUGGING FL PANHANDLE THROUGH SOUTHERN GA DISRUPTING MOISTURE TRANSPORT ENOUGH TO PREVENT AIRMASS OVER CENTRAL NC FROM REACHING BEST INSTABILITY POTENTIAL. WILL CONTINUE TO MENTION SLIGHT CHANCE OF T THROUGH THE MORNING HOURS AS FRONT CROSSES AREA. EXPECT SHOWERS TO DIMINISH WSW-ENE THROUGH THE MORNING...EXITING THE FAR NE COUNTIES BY MID DAY. NEXT CONCERN IS WINDS IN WAKE OF FRONT AND DEEPENING SURFACE LOW. STRONG SURFACE PRESSURE FALLS NOW OCCURRING OVER REGION AT THIS TIME...INDICATIVE OF SURFACE WAVE PROGGED TO DEVELOP ON FRONT AND BE LOCATED OVER SOUTHERN VA BY 12Z. AS THIS LOW CONTINUES TO DEEPEN THIS MORNING...EXPECT WINDY CONDITIONS OVER ALL OF CENTRAL NC. CONSIDERED ISSUING A WIND ADVISORY BUT DIFFICULT TO MAINTAIN 30+ MPH FOR AN HOUR (UNLESS THE STORM HAS A NAME). THUS WILL GO WITH A SPS TO HIGHLIGHT WINDY CONDITIONS. FINALLY TEMPS WILL BE A CHALLENGE AS FROPA WILL LIKELY RESULT IN INITIAL TEMP DROP OF 5-8 DEGREES THEN TEMPS HOLD STEADY THEN BEGIN TO FALL WITH PASSAGE OF 850MB TROUGH (PROGGED TO OCCUR BY 18Z). THUS APPEAR MAX TEMPS FOR DAYLIGHT HOURS WILL OCCUR BETWEEN 11-15Z ACROSS REGION. POPULATED TEMP GRIDS WITH GFS MOS AS IT APPEARED TO HAVE BEST FIRST GUESS. MADE NEED TO ADJUST AT LAST MINUTE BASED ON FRONTAL POSITION SPEED PRIOR TO ZONE RELEASE. REMAINDER OF FORECAST PERIOD TRANQUIL BUT RATHER CHILLY FOR THIS TIME OF YEAR. SURFACE RIDGE AXIS BUILDS INTO CENTRAL NC OVERNIGHT...HELPING TO SUBSIDE WINDS. WITH COLD/DRY AIR IN PLACE...PROJECTED MINS IN THE MID/UPPER 20S LOOKS ON TARGET. SYSTEM IN NORTHERN STREAM DIVES SE ACROSS TN VALLEY LATE WED/WED NIGHT. THIS SYSTEM MAY SPREAD PATCHY MID/HIGH LEVEL CLOUDS OVER AREA...MAINLY SOUTHERN COUNTIES. BEST LIFT AND MOISTURE FARTHER SW OF AREA SO WILL MAINTAIN DRY FORECAST. MAX TEMPS STILL 10-15 DEGREES BELOW NORMAL AS FLAT/BROAD THERMAL TROUGH LINGERS OVER AREA. DRY AND SEASONABLY COOL CONDITIONS PERSIST INTO THU && .LONG TERM (THURSDAY NIGHT THROUGH MONDAY)... GFS APPEARS TO BE TRENDING TOWARD A WEAKER CHANNELED VORT AXIS CROSSING ON THURSDAY NIGHT/FRIDAY...AND TOWARD LESS MOISTURE. THE NAM ALSO SHOWS LIMITED MOISTURE. WILL LOWER POPS SLIGHTLY THURSDAY NIGHT/FRIDAY. IF PRECIP CAN COME IN EARLY ENOUGH ON THURSDAY NIGHT...THICKNESSES SUGGEST SNOW ACROSS THE NORTH. WILL CONTINUE MENTION OF RAIN AND SNOW SHOWERS THURSDAY NIGHT. THICKNESSES AND SURFACE TEMPS WARM DURING THE DAY FRIDAY AND THE MENTION OF SNOW WILL BE REMOVED. THE REST OF THE PERIOD WILL REMAIN DRY WITH A PREDOMINATELY NORTHWEST TO WESTERLY FLOW ALOFT. && .AVIATION... LLWS WILL BE INCLUDED IN THE TAFS AS VWP SHOWS 50-60 KTS AT 2KFT. LIGHT RAIN...WITH POCKETS OF MODERATE RAIN...INDUCED BY ISENTROPIC LIFT THROUGH 09Z...CIGS 6-8 KFT AND VSBYS VFR...SCT MVFR CIGS/VSBYS IN MODERATE RAIN AREAS. THEN HEAVIER RAIN IS EXPECTED BETWEEN 09Z AND 13Z WITH SHOWERS ASSOCIATED WITH THE SURFACE COLD FRONT. WILL NOT INCLUDE THUNDER AS UPSTREAM LIGHTNING ACTIVITY HAS DECREASED SUBSTANTIALLY AND BEST INSTABILITY IS WELL TO THE SOUTH. WILL MENTION ONLY CB. GUSTY WINDS UP TO 40 KTS WILL BE POSSIBLE AS THE SHOWERS PASS WITH IFR VIS/CIGS. BEHIND THE FRONT...WINDS TURN TO NORTHWEST AND WILL BE SUSTAINED AROUND 20 KTS GUSTING TO 30 THROUGH MOST OF THE DAY...THEN DIMINISHING TOWARD SUNSET. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WSS LONG TERM...DGS AVIATION...RA
Hazardous weather outlook, Mar 8, 5:19 AM EST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 519 AM EST TUE MAR 8 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-091017- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK... BURLINGTON...CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE... GOLDSBORO...GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON... LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD... PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM... ROCKY MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN PINES... TARBORO...TROY...WADESBORO...WARRENTON...WILSON AND WINSTON-SALEM 519 AM EST TUE MAR 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... STRONG WINDS BETWEEN 20 AND 30 MPH WITH GUSTS UP TO 40 MPH WILL OCCUR TODAY. THE WINDS SHOULD SUBSIDE BY EARLY EVENING. IT WILL TURN COLDER LATE THIS MORNING AND THIS AFTERNOON WITH TEMPERATURES FALLING THROUGH THE 40S. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER STORM SPOTTERS ARE ENCOURAGED TO REPORT ANY DOWN TREES OR LARGE TREE LIMBS AS WELL AS RELIABLE WIND GUST MEASUREMENTS.
In the hours before
Local storm report, Mar 8, 9:46 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
946 AM EST TUE MAR 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM TSTM WND DMG CARY 35.78N 78.80W
03/08/2005 WAKE NC LAW ENFORCEMENT
UTILITY BUILDING BLOWN AWAY. LARGE TREE DOWN ON 1010 ROAD
&&
SGYLocal storm report, Mar 8, 9:52 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
952 AM EST TUE MAR 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 AM TSTM WND DMG WINSTON-SALEM 36.10N 80.26W
03/08/2005 FORSYTH NC UNKNOWN
TWO TREES DOWN SOUTH UNION GROVE ROAD
&&
SGYLocal storm report, Mar 8, 9:59 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
959 AM EST TUE MAR 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM TSTM WND DMG HARPERS CROSSROADS 35.56N 79.48W
03/08/2005 CHATHAM NC LAW ENFORCEMENT
*** 2 INJ *** BARN COLLAPSED
0915 AM TSTM WND DMG 1 N LAURINBURG 34.78N 79.47W
03/08/2005 SCOTLAND NC LAW ENFORCEMENT
NUMEROUS TREES DOWN, NEAR HIGHWAY 401 NORTH OF LAURINBURG
&&
SGYLocal storm report, Mar 8, 10:01 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1001 AM EST TUE MAR 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM TSTM WND DMG YOUNGSVILLE 36.03N 78.48W
03/08/2005 FRANKLIN NC LAW ENFORCEMENT
TREES AND POWER LINES DOWN JUST WEST OF YOUNGSVILLE
&&
SGYLocal storm report, Mar 8, 10:08 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1008 AM EST TUE MAR 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM TSTM WND DMG S SANFORD 35.48N 79.18W
03/08/2005 LEE NC LAW ENFORCEMENT
NUMEROUS TRES DOWN COUNTY WIDE, SEVERAL ROADS CLOSED DUE
TO FALLEN TREES
&&
SGYSpecial weather statement, Mar 8, 10:22 AM EST, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1022 AM EST TUE MAR 8 2005 NCZ008>010-025-026-040-041-075-076-085-086-081600- CHATHAM NC-DURHAM NC-FRANKLIN NC-GRANVILLE NC-HOKE NC-LEE NC- MOORE NC-SCOTLAND NC-VANCE NC-WAKE NC-WARREN NC- INCLUDING THE CITIES OF...DURHAM...HENDERSON...LAURINBURG... LOUISBURG...OXFORD...PITTSBORO...RAEFORD...RALEIGH...SANFORD... SOUTHERN PINES AND WARRENTON 1022 AM EST TUE MAR 8 2005 ...THE SEVERE THUNDERSTORM WATCH FOR THE NORTHEAST PIEDMONT...THE TRIANGLE AREA AND THE SOUTHERN PIEDMONT HAS BEEN CANCELED... A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVED ACROSS MUCH OF THE PIEDMONT REGION OF NORTH CAROLINA THIS MORNING. THIS LINE OF THUNDERSTORMS HAS MOVED EAST INTO THE COASTAL PLAIN AND THE EASTERN SANDHILLS REGION AND THE THREAT OF SEVERE WEATHER ACROSS THE PIEDMONT AND TRIANGLE AREA HAS DISSIPATED. SCATTERED SHOWERS WILL CONTINUE THROUGH MIDDAY WITH CLEARING SKIES AND MUCH COLDER WEATHER EXPECTED THIS AFTERNOON. BLAES
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 8:52 AM EST | Severe Thunderstorm Warning | RAH | Orange | 23 min |
| Mar 8, 8:53 AM EST | Severe Thunderstorm Warning | RAH | Chatham, Lee, Moore | 100 min |
| Mar 8, 9:00 AM EST | Severe Thunderstorm Warning | RAH | Hoke, Scotland | 98 min |
| Mar 8, 9:23 AM EST | Severe Thunderstorm Warning | RAH | Franklin | 37 min |
| Mar 8, 9:26 AM EST | Severe Thunderstorm Warning | RAH | Cumberland, Harnett | 49 min |
| Mar 8, 9:27 AM EST | Severe Thunderstorm Warning | RAH | Wake | 33 min |
| Mar 8, 9:44 AM EST | Severe Thunderstorm Warning | RAH | Johnston, Sampson | 49 min |
| Mar 8, 9:59 AM EST | Severe Thunderstorm Warning | RAH | Halifax | 31 min |
| Mar 8, 10:04 AM EST | Severe Thunderstorm Warning | RAH | Nash | 26 min |
| Mar 8, 10:08 AM EST | Severe Thunderstorm Warning | RAH | Wayne | 52 min |
| Mar 8, 10:13 AM EST | Severe Thunderstorm Warning | RAH | Wilson | 32 min |
| Mar 8, 10:27 AM EST | Tornado Warning | RAH | Wayne | 33 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.